Nebraska, 2005

Hail in Nebraska, August 9, 2005

August 9, 2005 · NWS GID · 2 events in 1 county or zone

Strong winds and nickel size hail resulted in a swath of hail damage west of Arcadia. 1 to 2 inches of rain fell across many areas of Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong winds and nickel size hail resulted in a swath of hail damage west of Arcadia. 1 to 2 inches of rain fell across many areas of Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 1:36 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 9, 1:36 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY...MAIN FORECAST CONCERNS
REMAIN ASSOCIATED WITH THE FRONT AS IT MOVES INTO THE FORECAST
AREA.

COLD FRONT ALREADY VISIBLE ON KLNX 88D AS IT MOVES THROUGH NORTH
CENTRAL NEBRASKA. ON SATELLITE THERE ARE SOME CUMULUS DEVELOPING
ALONG THE FRONT...AND FURTHER NORTH THERE ARE SOME THUNDERSTORMS.

EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES
SOUTHEAST. THE FRONT IS SLOW TO MOVE AND STILL ONLY MOVES INTO THE
NORTHWEST PART OF THE FORECAST AREA BY 00Z THIS EVENING. HAVE
INCREASED POPS FOR THIS EVENING AND TONIGHT. THE BEST CHANCES WILL
BE IN THE NORTHERN PART OF THE FORECAST AREA DUE TO THE GREATEST
UPPER SUPPORT IN THAT AREA.

LATE TONIGHT THE FRONT WEAKENS ACROSS NORTHERN KANSAS AND THE
PRECIPITATION SHOULD DIMINISH A LITTLE. A WEAK SURFACE HIGH PRESSURE
SETTLES INTO NORTHWEST NEBRASKA ON WEDNESDAY. THIS SHOULD REDUCE THE
CHANCES OF PRECIPITATION...BUT STILL NOT COMPLETELY BRING IT TO AN
END.

THE WEAK FRONT LINGERS ACROSS KANSAS THROUGH WEDNESDAY NIGHT. HAVE
KEPT A SLIGHT CHANCE FOR SOME THUNDERSTORMS...ESPECIALLY IN THE
SOUTHERN PART OF THE FORECAST AREA DURING THIS TIME.

LOW PRESSURE ONCE AGAIN DEVELOPS IN WESTERN NEBRASKA LATE WEDNESDAY
NIGHT AND THERE WILL BE A CHANCE OF SOME THUNDERSTORMS ACROSS THE
FORECAST AREA...THIS TIME FURTHER NORTH CLOSER TO THE CENTER OF THE
LOW.

WITH THE FRONT LINGERING IN THE VICINITY OF THE FORECAST AREA THERE
COULD BE A SOME COOLER TEMPERATURES IN THE NORTH PART OF THE AREA.
LOWERED THE TEMPERATURES IN THE FAR NORTH A DEGREE OR SO FOR
WEDNESDAY...OTHERWISE DID NOT MAKE MANY CHANGES.

.LONG TERM...12Z FRIDAY AND BEYOND. VERY CHALLENGING FORECAST THROUGH
THE ENTIRE PERIOD AS UNCERTAINTY REMAINS HIGH ABOUT PLACEMENT OF
SURFACE FEATURES WHICH WILL HAVE A DRAMATIC IMPACT ON THE LOCAL
WEATHER.  AT THE START OF THE PERIOD...WEATHER ON FRIDAY REMAINS
QUITE QUESTIONABLE AS SURFACE FRONT WILL BE SOMEWHERE ACROSS THE
AREA. NAM/UKMET DEPICTS A PLACEMENT SOMEWHERE ACROSS SOUTHERN
NEBRASKA WHILE THE GFS/ECMWF SHOW A MUCH FARTHER SOUTH PLACEMENT
INTO KANSAS.  CERTAINLY THIS WILL AFFECT HIGH TEMPS AND PRECIP
CHANCES FOR THE DAY ON FRIDAY.  PREFER A SOLUTION CLOSER TO THE NAM
AS THE GFS APPEARS TO BE HIGHLY AFFECTED BY CONVECTIVE FEEDBACK...
SHOVING THE BOUNDARY INTO NORTHERN OKLAHOMA.  FOR NOW...HAVE KEPT
SMALL POPS FOR FRIDAY...WITH TEMPS IN THE 80S...ALTHOUGH SOME AREAS
COULD CERTAINLY SEE 90S SHOULD THE FRONT LIFT A LITTLE FARTHER
NORTH.

LONGWAVE PATTERN BEGINS TO SHIFT FROM A MORE ZONAL LOOK TO A BROAD
CENTRAL/WESTERN CONUS TROF BY SATURDAY.  THIS IS SHOWN BY ALL THE
MEDIUM RANGE SOLUTIONS AND IS SUPPORTED BY POSITION OF CENTRAL
PACIFIC CONVECTION SHIFTING WESTWARD IN TIME. THIS WILL ALLOW MUCH
COOLER AIR TO MOVE SOUTH DOWN THE PLAINS...ALONG WITH REINFORCING
THE SFC BOUNDARY ACROSS THE AREA.  CONFIDENCE IS VERY LOW WITH THE
CONTINUED POSITION OF THE FRONT AS ANY STRONG CONVECTION COULD
EASILY FORCE IT SOUTHWARD OUT OF THE AREA AND LEAD TO A MUCH DRIER
FORECAST.  HOWEVER...PRECIP ON SATURDAY LOOKS TO BE A GOOD BET WITH
RATHER STRONG LIFT OVER THE BOUNDARY JUST SOUTH OF THE CWA.  WITH
PLENTY OF CLOUDS AND PRECIP...TEMPS SHOULD STAY RATHER COOL AND HAVE
DRAMATICALLY LOWERED HIGHS ON BOTH SATURDAY AND SUNDAY TO REFLECT
THIS LIKELIHOOD.  TEMPS MAY NOT BE COOL ENOUGH SHOULD BOUNDARY HANG
TOUGH AND PRECIP LINGER...AND WOULD NOT BE SURPRISED TO SEE READINGS
HOLD NEAR 70 FOR SOME PLACES THIS WEEKEND. UPR TROF LOOKS TO LINGER
THROUGH THE BEGINNING OF THE WEEK...WITH TEMPS ACTUALLY HOLDING
NEAR/SLIGHTLY BELOW NORMAL FOR THE FIRST TIME IN QUITE A WHILE.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB/LAWRENCE
Hazardous weather outlook, Aug 9, 4:00 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT TUE AUG 9 2005

NEZ039>041-046>048-060>062-072-073-082-101200-
BUFFALO-DAWSON-FURNAS-GOSPER-GREELEY-HALL-HOWARD-MERRICK-NANCE-
PHELPS-SHERMAN-VALLEY-
500 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA. SOME OF
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WEDNESDAY
THROUGH SUNDAY. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. REPORTS OF HAIL AND WIND
GUSTS ARE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ049-063-064-074>077-083>087-101200-
ADAMS-CLAY-FILLMORE-FRANKLIN-HAMILTON-HARLAN-JEWELL-KEARNEY-MITCHELL-
NUCKOLLS-OSBORNE-PHILLIPS-POLK-ROOKS-SMITH-THAYER-WEBSTER-YORK-
500 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT. PRIMARY HAZARD WILL BE LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WEDNESDAY
THROUGH SUNDAY. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

In the hours before

Special weather statement, Aug 9, 3:49 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT TUE AUG 9 2005

NEZ039>041-046>048-060>062-072-073-082-100500-
BUFFALO-DAWSON-FURNAS-GOSPER-GREELEY-HALL-HOWARD-MERRICK-NANCE-
PHELPS-SHERMAN-VALLEY-
INCLUDING THE CITIES OF...GRAND ISLAND...HOLDREGE...KEARNEY...
LEXINGTON...ORD
449 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
709 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN NEBRASKA THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN SOUTH CENTRAL NEBRASKA

BUFFALO               DAWSON                FURNAS
GOSPER                HALL                  PHELPS

THIS INCLUDES THE CITIES OF...ARAPAHOE...BEAVER CITY...
CAMBRIDGE...CENTRAL CITY...COZAD...ELWOOD...FULLERTON...GENOA...
GOTHENBURG...GRAND ISLAND...HOLDREGE...KEARNEY...LEXINGTON...
LITCHFIELD...LOUP CITY...ORD...OXFORD...SCOTIA...SPALDING...
ST. PAUL AND WOLBACH.

KISNER

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Valley

When
August 9, 4:25 PM CST
Where
Valley County, 2 mi N of Ord
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.633, -98.933

Hail, Valley

When
August 9, 5:00 PM CST
Where
Valley County, 2 mi NW of Arcadia
Measured
0.88 in hail
Crop damage
$500,000
Reported by
GENERAL PUBLIC
Coordinates
41.450, -99.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471922, 5471923.